Oregon, 2009

Funnel Clouds in Oregon, November 11, 2009

November 11, 2009 · NWS PQR · 2 events in 2 counties and zones

Under an unstable air mass, a couple funnel clouds were spawned but never touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Under an unstable air mass, a couple funnel clouds were spawned but never touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 11, 8:20 AM PST, 6 hours earlier.

Area forecast discussion, Nov 11, 8:20 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
820 AM PST WED NOV 11 2009

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE FOR THE PACIFIC NORTHWEST
FOR THE REMAINDER OF THE WEEK AS A BROAD COOL UPPER LEVEL LOW
PRESSURE SYSTEM CONTINUES TO CHURN OVER THE NORTHEAST PACIFIC...
SENDING A SERIES OF DISTURBANCES INTO WASHINGTON AND OREGON.  A
WEAKENING FRONTAL ZONE WILL SLOWLY MOVE THROUGH OUR FORECAST AREA
TODAY. THIS WILL BE FOLLOWED BY A LOW DROPPING DOWN OUT OF THE GULF
OF ALASKA AND INTO OUR AREA TONIGHT AND OFF TO THE EAST ON THURSDAY.
ANOTHER COOL AND POSSIBLY EVEN STRONGER SYSTEM WILL DROP DOWN FROM
THE NORTHWEST LATER THURSDAY NIGHT AND FRIDAY. THE CASCADES WILL SEE
SIGNIFICANT ACCUMULATIONS OF SNOW OVER THE NEXT FEW DAYS.
&&

.SHORT TERM...A FRONTAL BAND THAT MOVED IN OVERNIGHT HAS PUSHED EAST
OF THE AREA THIS MORNING...EXCEPT FOR THE SOUTHERN CASCADE ZONES SO
THESE AREAS WILL CONTINUE TO HAVE SHOWERS THROUGH THE MORNING.
ANOTHER BAND OF SHOWERS FROM EASTERN MULTNOMAH COUNTY TO NW BENTON
COUNTY WILL SHIFT EAST THIS MORNING. LIGHT SHOWERS WILL CONTINUE
TODAY. HOWEVER...SATELLITE LOOP SHOWING ENHANCED SHOWERS EXTENDING
SOUTH FROM VANCOUVER ISLAND MOVING SLOWLY TOWARD THE COAST. MODELS
SOMEWHAT AGREE ON THIS VORTICITY LOBE REACHING THE NW ZONES IN THE
AFTERNOON AND GRADUALLY SPREADING TO THE E DURING THE EVENING FOR AN
INCREASE IN SHOWER ACTIVITY. SNOW LEVELS WILL A LITTLE BELOW THE
PASSES TODAY...BUT IT APPEARS AMOUNTS WILL BE A BIT BELOW ADVISORY
CRITERIA. STILL IT WILL BE ENOUGH SNOW TO AFFECT TRAVEL SOME.  MH

ATTENTION THEN QUICKLY TURNS TO A LOW DROPPING DOWN THE B.C. COAST
FROM THE GULF OF ALASKA. THIS POTENT AND COMPACT LITTLE LOW WILL
BRING MORE SHOWERS TO OUR AREA TONIGHT AND THURSDAY MORNING...AND
WITH A SIGNIFICANT COLD POOL ALOFT COULD PRODUCE A FEW THUNDERSTORMS
NEAR THE COAST AND ACROSS OUR NORTH INTERIOR ZONES. THIS SYSTEM ALSO
HAS A CHANCE OF PRODUCING ENOUGH SNOW IN THE CASCADES TO WARRANT AN
ADVISORY LATE TONIGHT AND EARLY THURSDAY. SNOW LEVELS WILL BE LOW
ENOUGH FOR SOME ACCUMULATION ALSO IN THE HIGHER COASTAL MOUNTAINS AND
IN THE CASCADE FOOTHILLS. THE SHOWERS WILL DECREASE LATER IN THE DAY
AS THIS SYSTEM MOVES EAST OF THE CASCADES.

THIS WILL BE FOLLOWED BY ANOTHER RATHER COLD FRONTAL SYSTEM ALSO
DROPPING DOWN FROM THE NORTHWEST FOR LATER THURSDAY NIGHT AND FRIDAY.
THIS COULD AGAIN BRING ADVISORY AMOUNTS OF SNOW TO THE CASCADES...AND
SOME DECENT ACCUMULATIONS TO THE COAST RANGE AND THE FOOTHILLS AGAIN.
AFTER A BRIEF SMALL BUMP UP IN SNOW LEVELS THURSDAY NIGHT...SNOW
LEVELS FRIDAY WILL LIKELY BE A BIT LOWER ON FRIDAY THAN THOSE ON
THURSDAY. CURRENT SPECIAL STATEMENT FOR CASCADE SNOW THIS WEEK WILL
BE CONTINUED. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
UNSETTLED FALL WEATHER CONTINUES THROUGH THIS UPCOMING WEEKEND.
TEMPERATURES REMAIN COOL AS SEVERAL UPPER LEVEL TROUGHS DROP FROM
THE GULF OF ALASKA INTO THE PAC NW. THE FIRST OF THESE DISTURBANCES
SWEEPS THROUGH THE FORECAST AREA FRI NIGHT. SNOW LEVELS SHOULD DROP
TO AROUND 2000 FT AT THIS TIME. SNOW LEVELS BEGIN RISING TO NEAR
6000 FT OVER THE WEEKEND AS MODELS SUGGEST A SLIGHT BREAK IN THE WET
CONDITIONS. MODELS HINT AT A BRIEF UPPER RIDGE DURING THIS BREAK...
WHICH IS SQUEEZED OUT BY A SECOND SYSTEM AROUND SAT. ALTHOUGH MODELS
AGREE SEVERAL SYSTEMS WILL SWEEP THROUGH THE REGION...MODELS
DISAGREE ON THE EXACT TIMING. ITS POSSIBLE MORE THAN ONE BREAK WILL
OCCUR DURING THE WEEKEND...HOWEVER...KEPT CHANCE OF POP IN GRIDS
GIVEN CLIMATOLOGY AND UNCERTAINTY OF MODELS. LRAMIREZ
&&

.AVIATION...THE BULK OF THE SHOWER ACTIVITY IS HEADING INTO THE
CASCADES THIS MORNING. WORST FLIGHT CONDITIONS TO BE IN THE CASCADES
THROUGH 18Z. OTHERWISE...REST OF AREAS REMAINING MOSTLY VFR WITH A
FEW ISOLATED SHOWERS. NEXT BAND OF ORGANIZED SHOWERS WILL ARRIVE
LATER TODAY...MAINLY AFTER 22Z. AGAIN...COULD SEE SMALL HAIL MIXED
IN WITH THE SHOWERS. SHOWERS WITH INCREASING MVFR CONDITIONS RETURN
AGAIN TONIGHT...AFTER 04Z...AS NEXT SYSTEM APPROACHES FROM THE NW.

KPDX AND APPROACHES...MOSTLY VFR TODAY WITH PERIODS OF BLUE SKY.
HOWEVER...MAY SEE BRIEF HIGH MVFR CIGS WITH THE ISOLATED SHOWERS
THRU 02Z. EXPECT INCREASING MORE SOLID LOW VFR AFTER 02Z...WITH
OCCASIONAL MVFR IN SHOWERS.			  FCSTR...ROCKEYE.
&&

.MARINE...BORDERLINE ADVISORY LEVEL SEAS THIS AM...MOSTLY HOLDING
AROUND 10 FT. SUSPECT WILL HAVE LITTLE CHANGE TODAY SO WILL POST
HAZARDOUS SEAS ADVISORY. NEXT SYSTEM ARRIVES LATER THIS EVENING.
SHOULD SEE FREQUENT GUSTS AROUND 25 KT TONIGHT INTO THU AM...ALONG
WITH NW SWELL AROUND 10 TO 11 FT. WILL POST ADVISORIES FOR HAZARDOUS
SEAS AND WIND FOR TONIGHT INTO THU AM.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
	TO FLORENCE FOR TODAY THROUGH THU.
	SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
	     FLORENCE TONIGHT INTO THU AM.
	SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS FOR
	     AROUND MIDDAY TODAY...AND AROUND MIDNIGHT TONIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 11, 6:02 AM PST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PST WED NOV 11 2009

ORZ011-013-WAZ019-121430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
602 AM PST WED NOV 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

POSSIBLE SNOW ADVISORY ACCUMULATIONS THURSDAY AND FRIDAY. SEE
PDXSPSPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-121430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
602 AM PST WED NOV 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS AND
CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW IS POSSIBLE THURSDAY AND FRIDAY. SEE PDXSPSPQR
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>009-WAZ021>023-039-121430-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
602 AM PST WED NOV 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 65 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yamhill

When
November 11, 2:20 PM PST
Where
Yamhill County, 5 mi SW of Mc Minnville
Reported by
Broadcast Media
Coordinates
45.169, -123.273

A funnel cloud was reportedly spotted over the Riverbend Landfill near McMinneville, but stayed aloft and never touched down. Small hail was reported to accompany this storm. NWS WSR-88D Doppler radar indicated many convective showers around the area.

Funnel Cloud, Marion

When
November 11, 2:22 PM PST
Where
Marion County, (Sle)mcnary Fld Sale
Reported by
Broadcast Media
Coordinates
44.920, -123.000

A funnel cloud was reportedly spotted over McNary Feild in Salem, but stayed aloft and never touched down. NWS WSR-88D Doppler radar indicated many convective showers around the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203907, 203906.